Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 16, 2018, 3:04 PM PDT for San Bernardino County, California. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 3:04 PM PDT (22:04 UTC)
- Expired
- Aug 16, 2018, 4:12 PM PDT
- In force
- 68 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 69 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:15 PM PDT | FLASH FLOOD | 7 Sse El Mirage, CA | CHP REPORTS A VEHICLE WENT OFF THE ROAD AND INTO A POTHOLE, AND IS NOW BEING FLOODED WITH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WGUS56 KSGX 162204
FFWSGX
CAC071-170100-
/O.NEW.KSGX.FF.W.0022.180816T2204Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
304 PM PDT THU AUG 16 2018
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in California...
* Until 600 PM PDT
* At 301 PM PDT, Doppler radar indicated very heavy rain between
Phelan and Wrightwood. The rain extended north toward El Mirage in
the High Desert.
* Some locations that will likely experience flooding include...
Wrightwood, Highway 2 Between Phelan And Wrightwood, Adelanto,
Pinon Hills, El Mirage, and Phelan.
LAT...LON 3470 11741 3425 11751 3424 11766 3430 11764
3446 11766 3470 11766
$$
MGM2 follow-up statements
615
WGUS76 KSGX 162240
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
340 PM PDT THU AUG 16 2018
CAC071-170100-
/O.CON.KSGX.FF.W.0022.000000T0000Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
340 PM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SAN
BERNARDINO COUNTY...
At 332 PM PDT, heavy rain continued over Wrightwood. Flooding is
likely in Wrightwood, on Highway 2, and Lone Pine Canyon Road. The
Highway Patrol reported that Highway 18 in Phelan was flooded at 315
PM.
Other locations that will experience flooding include the canyons of
Mount San Antonio and Mount Baldy.
LAT...LON 3470 11741 3425 11751 3424 11766 3430 11764
3446 11766 3470 11766
$$
MGM409
WGUS76 KSGX 162312
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
412 PM PDT THU AUG 16 2018
CAC071-162320-
/O.CAN.KSGX.FF.W.0022.000000T0000Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
412 PM PDT THU AUG 16 2018
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED...
The heavy rain has ended. Street flooding was reported in downtown
Wrightwood, but further flooding is no longer expected. Please
continue to heed any remaining road closures.
LAT...LON 3470 11741 3425 11751 3424 11766 3430 11764
3446 11766 3470 11766
$$
MGMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:28 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 16, 1:28 PM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PDT Thu Aug 16 2018
.SYNOPSIS...
Scattered thunderstorms in the mountains and deserts will continue
into early evening. Monsoon moisture will decrease Friday and
Saturday, with fewer storms Friday mainly in the mountains. Dry
and warmer weather for the weekend. Coastal low clouds and fog
will continue nights and mornings. Monsoon moisture returns next
week for the next chance of thunderstorms most likely Tuesday
through Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Lots of thunderstorms have popped in the mountains and high desert
in Riverside and San Bernardino Counties. Some are very strong and
a few are probably producing flash floods and/or severe damaging
weather. These will taper off late afternoon and evening. The
flash flood watch is in effect through early evening, with
particular concern for the Cranston and Valley fire burn scars.
The monsoon moisture decreases during the day Friday for fewer
thunderstorms mainly in the mountains. Meanwhile, the marine layer
seems to continue undaunted and coastal clouds will continue to
reach into western valleys each night and morning. High pressure
builds aloft over California Friday and Saturday, which will
bring warmer inland weather this weekend. At the same time the
monsoon flow decreases, so no thunderstorms are expected. Model
solutions begin to diverge after five days as usual. Some guidance
suggests thunderstorms returning as early as Monday, but two out
of three extended models suggest waiting until Tuesday, and we're
going with that latter idea in our forecast. No big changes in the
temperature forecast next week. A generally shallow marine layer
and a small chance of thunderstorms each afternoon mainly in the
mountains.
&&
.AVIATION...
1620000Z...Coasts/Valleys...SCT/BKN stratus clouds lingering near
the immediate coast through this afternoon. Low clouds redeveloping
and spreading back inland after 17/03Z with slightly lower bases and
tops. Areas of BKN/OVC stratus 10-15 miles inland with bases mostly
1000-1500 ft MSL and tops to 2000-2500 ft MSL. Low clouds clearing
16Z-19Z Friday morning, except for a few BKN stratus decks lingering
along the immediate coast through Thursday afternoon. Otherwise FEW-
SCT clouds AOA 10 kft MSL.
Mountains/Deserts...Widespread SHRA/TSRA over the mountains and
deserts through early evening. With the TSRA, there will be strong
up/downdrafts, mtn obscurations, surface gusts to 40 knots, hail,
and LLWS. CB bases 8000 ft MSL and tops to 50000 ft MSL. Storms will
diminish by 03Z. Otherwise FEW-SCT clouds AOA 10 kft MSL.
&&
.MARINE...
No hazardous marine weather is expected through Monday.
&&
.BEACHES...
Beach Hazard Statement remains in effect through Friday for elevated
surf and strong rip currents. A Southern Hemisphere swell from 180
degrees, peaking at 4 ft/16-17 second period will bring surf of 3-6
ft and strong rip currents tonight through Friday. Isolated sets of
8 ft possible on south facing beaches Friday. Surf will begin to
lower Saturday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 8 PM PDT this evening for Apple and
Lucerne Valleys-Coachella Valley-Riverside County Mountains-
San Bernardino County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
Beach Hazards Statement through Friday evening for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...BrothertonIn the hours before
Local storm report, Aug 16, 2:08 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM DEBRIS FLOW 7 NE YUCAIPA 34.10N 116.96W
08/16/2018 SAN BERNARDINO CA PUBLIC
PUBLIC AND FIRE RADIO REPORTS THAT VALLEY OF
THE FALLS DR IS CLOSED DUE TO A DEBRIS FLOW.
&&
SNCLocal storm report, Aug 16, 2:35 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
235 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM DEBRIS FLOW 3 E LUCERNE VALLEY 34.44N 116.90W
08/16/2018 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS WATER AND MUD FLOODED ROADWAY ON
HWY 247 AND LOCUS AVE.
&&
SNCLocal storm report, Aug 16, 2:41 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
241 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST APPLE VALLEY (6 N) 34.59N 117.17W
08/16/2018 M40 MPH SAN BERNARDINO CA MESONET
MESONET STATION GNTC1, APPLE VALLEY (6 N).
&&
AOTLocal storm report, Aug 16, 2:51 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 1 SE CHERRY VALLEY 33.96N 116.95W
08/16/2018 RIVERSIDE CA LAW ENFORCEMENT
CHP REPORTS BROOKSIDE AVE AND HIGHLAND
SPRINGS AVE FLOODED OUT ON BOTH SIDES OF THE
ROAD.
&&
SNCLocal storm report, Aug 16, 2:52 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
252 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FLOOD 1 SE CHERRY VALLEY 33.96N 116.95W
08/16/2018 RIVERSIDE CA LAW ENFORCEMENT
CHP REPORTS ROAD FLOODED ON BOTH SIDES AT
INTERSECTION OF BROOKSIDE AVE /HIGHLAND
SPRINGS AVE IN BEAUMONT.
&&
BRLocal storm report, Aug 16, 3:00 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN WRIGHTWOOD 34.36N 117.63W
08/16/2018 E1.00 INCH SAN BERNARDINO CA PUBLIC
TWO SPOTTERS REPORTED HEAVY RAIN IN
WRIGHTWOOD. ONE SPOTTER MENTIONED RAINFALL
RATES OF AT LEAST AN INCH AN HOUR. REPORTED
1/2 INCH SIZED HAIL, AS WELL AS THUNDER AND
LIGHTNING. MODERATE FLOODING REPORTED.
&&
SNCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:25 PM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 25 hr |
| Aug 16, 12:45 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 16, 1:20 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 16, 1:37 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 16, 1:58 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 62 min |
| Aug 16, 2:30 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 77 min |
| Aug 16, 2:34 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 56 min |
| Aug 16, 3:09 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 53 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.